Hail, El Paso
- When
- August 9, 1:00 PM MST to 1:05 PM MST
- Where
- El Paso County, 3.83 mi E of Yoder
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.840, -104.150
Strong storms produced heavy rain and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong storms produced heavy rain and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 10:56 AM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT SAT AUG 9 2014 .UPDATE... ISSUED AT 1153 AM MDT SAT AUG 9 2014 LATEST OBSERVATIONS LOADED. TWEAKS TO SHORT TERM SKY COVER AND PRECIPITATION CHANCES BASED ON LATEST SATELLITE AND RADAR. NO OTHER CHANGES AT THIS TIME. LW && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 328 AM MDT SAT AUG 9 2014 BROAD UPPER TROUGH REMAINS IN PLACE ALONG THE WEST COAST THIS MORNING WITH FLAT UPPER RIDGE OVER THE SOUTHERN TIER OF THE U.S. AIR MASS ACROSS SOUTHERN COLORADO HAS CHANGED LITTLE FROM YESTERDAY...WITH MODEST AMOUNT OF MOISTURE IN PLACE ACROSS THE AREA. EXPECT WEAK UPPER ENERGY EJECTING FROM THE WESTERN TROUGH WILL AID IN TSRA DEVELOPMENT OVER THE AREA AGAIN THIS AFTERNOON...THOUGH WITH FAIRLY DRY LOW LEVELS AND LIMITED INSTABILITY...STORMS OVER THE MOUNTAINS AND WESTERN VALLEYS WILL STAY WEAK AND ISOLATED FOR ANOTHER DAY. EASTERN MOUNTAINS AND PLAINS FORECAST TO HAVE HIGHER SURFACE DEWPOINTS AND MORE INSTABILITY...WITH SLIGHTLY GREATER CONVECTIVE CHANCES ALONG AND EAST OF THE HIGHER TERRAIN. FRONTAL BOUNDARY WILL SLIP SOUTH THROUGH THE PLAINS DURING THE LATE AFTERNOON AND EARLY THIS EVENING...WHICH MAY HELP FOCUS SOME CONVECTION AS WELL...ESPECIALLY ALONG AND NORTH OF THE ARKANSAS RIVER. MAX TEMPS AREA-WIDE LOOK LITTLE CHANGED FROM YESTERDAY. TONIGHT...FRONTAL BOUNDARY CONTINUES TO SAG SOUTH TOWARD THE NM BORDER...WHICH WILL HELP KEEP TSRA GOING THROUGH THE EVENING OVER THE FAR SOUTHEAST PLAINS...WHILE AREAS TO THE NORTH AND WEST SEE STORMS END FAIRLY QUICKLY DURING THE EVENING. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 328 AM MDT SAT AUG 9 2014 ...WET END TO THE WEEKEND... ...MONSOON SHIFTS TO THE MOUNTAINS NEXT WEEK... MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE SUNDAY AFTERNOON AND EVENING. THE NAM HAS BACKED OFF CONSIDERABLY ON THE AMOUNT OF PRECIP TO EXPECT FOR THIS PERIOD...WHILE THE GFS IS STILL VERY WET OVER MUCH OF SE CO THROUGH SUN NIGHT. THE GFS HAS BEEN MORE CONSISTENT AND SEEMS TO HAVE A BETTER HANDLE ON THE AMOUNT OF MOISTURE AND THE IMPACT OF THE MONSOON PLUS THE COLD FRONT...SO HAVE SIDED WITH THE WET GFS IN THE FORECAST. STILL EXPECT UPSLOPE TO TRIGGER NUMEROUS SHOWERS AND STORMS BY SUN AFTERNOON...WHICH WILL SPREAD EWD TO THE PLAINS LATE IN THE DAY. THE MAIN FOCUS FOR HEAVIER PRECIP WILL BE THE SERN MTS...SPANISH PEAKS AREA...AND THE RATON...BUT THE WHOLE AREA WILL BE SUBJECT TO THE POTENTIAL FOR HEAVY RAIN AND POSSIBLE FLOODING. PRECIP AND CLOUDS WILL ALSO HOLD DOWN TEMPS A BIT...SO HAVE SIDED WITH THE COOLER END OF GUIDANCE FOR HIGHS...GENERALLY 80S FOR THE PLAINS BUT IT COULD POTENTIALLY BE COOLER THAN THAT. BY MON-TUE...THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES AND BECOME PLANTED OVER NRN NM. THIS WILL TEND TO KEEP AREAS E OF THE MTS ON THE DRY SIDE...AND TEMPS SHOULD RETURN TO NR AVERAGE. HOWEVER...BY WED A WRN TROUGH WILL BEGIN MAKING A CHARGE TOWARD THE ROCKIES...AND THIS WILL BRING ABUNDANT MONSOONAL MOISTURE TO THE MTS AND WRN PORTION OF OUR CWA BY WED AFTERNOON INTO THU. SURPRISINGLY...THE ECMWF IS NOW FAVORING THE MORE PROGRESSIVE SOLUTION THAT THE GFS HAS BEEN ADVERTISING...WHICH WOULD BRING SOME OF THE MOISTURE INTO ERN CO BY LATE IN THE WEEK OR NEXT WEEKEND. BUT THERE IS STILL QUITE A BIT OF UNCERTAINTY SO WILL STICK WITH CONSERVATIVE ENSEMBLE POPS AND TEMPS FOR NOW. ROSE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1153 AM MDT SAT AUG 9 2014 VFR CONDITIONS FORECAST AT MOST LOCATIONS NEXT 24 HRS...INCLUDING ALL 3 TAF SITES. EXPECT ISOLATED TSRA TO DEVELOP OVER THE MOUNTAINS AFTER 18Z WITH STORMS SPREADING ACROSS THE PLAINS 20Z-23Z. WILL CARRY VCTS MENTION AT KCOS AND KPUB TO ACCOUNT FOR AFTERNOON CONVECTION ONCE AGAIN...WHILE KEEPING MENTION OUT OF KALS AS STORMS WILL STAY MAINLY OVER THE MOUNTAINS. BRIEF LIFR TO MVFR CONDITIONS POSSIBLE UNDER TSRA...ESPECIALLY FR0M 19Z-03Z. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LW SHORT TERM...PETERSEN LONG TERM...ROSE AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1152 AM MDT SAT AUG 9 2014 COZ058>089-093>099-101800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1152 AM MDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE OVER THE PALMER DIVIDE AND THE SOUTHEASTERN PLAINS. THE MAIN THREATS FROM STORMS WILL BE BRIEF HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH AND LIGHTNING. HOWEVER...ONE OR TWO STRONGER STORMS...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH...WILL BE POSSIBLE...MAINLY EAST OF THE I-25 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS ON SUNDAY...SPREADING TO THE EASTERN PLAINS BY SUNDAY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT LIGHTING...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING IN FLOOD PRONE AREAS. SOME OF THE STRONGER STORMS COULD ALSO PRODUCE SMALL HAIL AND STRONG WIND GUSTS. FEWER STORMS ARE EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE BUILDS OVER THE AREA. THE MONSOON WILL SHIFT TO WESTERN COLORADO BY WEDNESDAY...LEADING TO AN INCREASED THREAT OF HEAVY RAINFALL AND POTENTIAL FLOODING THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT OVER THE SOUTHEAST PLAINS. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1233 PM MDT SAT AUG 9 2014 COZ081-084-085-091900- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 1233 PM MDT SAT AUG 9 2014 ...SPECIAL WEATHER STATEMENT... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW SHOWERS OVER PIKES PEAK AND CASCADE...MOVING EAST AT 10 MPH. RAINFALL AMOUNTS OF 1/10 INCH OR LESS WILL BE POSSIBLE ON THE WALDO BURN SCAR WITH THESE SHOWERS. IT WILL NOT CAUSE FLOODING. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS. LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...CASCADE AND CHIPITA PARK. LAT...LON 3886 10495 3895 10501 3899 10494 3891 10485 TIME...MOT...LOC 1830Z 236DEG 8KT 3891 10497 TLM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT SAT AUG 9 2014
COZ084-085-091945-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
110 PM MDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...
AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM SOUTH OF PEYTON...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS SOUTH OF CALHAN AND PEYTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3894 10405 3890 10406 3886 10444 3904 10450
3909 10418 3909 10410
TIME...MOT...LOC 1909Z 254DEG 17KT 3897 10438
TLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT SAT AUG 9 2014 COZ084-085-092015- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 140 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 215 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN CALHAN AND YODER...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL AREAS NORTH OF YODER AND RUSH. LAT...LON 3900 10406 3877 10406 3885 10432 3902 10426 TIME...MOT...LOC 1938Z 283DEG 23KT 3892 10420 TLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 158 PM MDT SAT AUG 9 2014 COZ084-085-092030- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 158 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 230 PM MDT... AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NORTH OF YODER...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AREAS NORTH OF YODER AND RUSH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3895 10405 3877 10406 3882 10428 3897 10423 TIME...MOT...LOC 1957Z 283DEG 13KT 3887 10417 TLM
The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526072, 526073.